Georgia, 2022

Damaging Winds in Georgia, April 26, 2022

April 26, 2022 · NWS CAE · 2 events in 1 county or zone

Convergence along a pre-frontal surface boundary, and daytime heating, contributed to scattered thunderstorms in the afternoon producing some sub severe wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20
Crop damage
$20
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Convergence along a pre-frontal surface boundary, and daytime heating, contributed to scattered thunderstorms in the afternoon producing some sub severe wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 26, 1:09 PM EST, 7 minutes earlier.

Area forecast discussion, Apr 26, 1:09 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
209 PM EDT Tue Apr 26 2022

.SYNOPSIS...
The cold front along with showers...thunderstorms and some gusty
winds will cross the area through early tonight. Wednesday
through early Friday will see a return to warm and dry
conditions with scattered showers and thunderstorms possible
through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front currently in the Upstate with showers and
thunderstorms developing in the warm sector across the Midlands
and CSRA. Instability across the area remains weak to moderate
with timing of the parameters not lining up for organized strong
to severe thunderstorms. Of concern is the DCAPE which is aoa
1000 J/Kg. Obs from the Upstate with thunderstorms along the
cold front have been up to 40 knots so far. As such the potential
for severe thunderstorms remains low with the main threat being
gusty winds and hail. Pwat values are around 1.4 to 1.5 inches
and with cell movement around 30 knots do not expect any hydro
related issues and rainfall amounts should generally be around
one quarter of an inch with higher amounts with stronger/more
organized thunderstorms.

Cold front will move east of the forecast area early tonight and
with 850 mb vectors rapidly turning west behind the front expect
a quick transition from rain and clouds to clearing skies. Winds
will veer from westerly early tonight to northerly by daybreak
and be advecting cooler and drier air into the region during the
early morning and sunrise hours. Overnight lows will be in the
upper 40s in the western Midlands to the mid 50s in the eastern
Midlands and southern CSRA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday and Wednesday Night: The weather pattern during the
short term will be dominated by building ridging to our west
and surface high pressure. Any lingering clouds depart the CWA
Wednesday morning with abundant sunshine expected. It'll be 5-10
degrees cooler than today thanks to northerly flow with
forecast highs in the lower to mid 70s. Skies remain generally
clear overnight allowing temperatures to fall into the upper 40s
to near 50 degrees. The latest guidance suggests that high
clouds may develop north of the Columbia area towards daybreak
which could prevent idealized radiational cooling there.

Thursday and Thursday Night: A stationary boundary is expected
to develop in the Carolinas on Thursday. The primary impact of
this would be additional cloudiness in northern counties,
especially towards evening, potentially limiting high
temperatures. PWATs remain below an inch therefore precipitation
is not expected anywhere in the forecast area. Readings should
end up 1-3 warmer than Wednesday with highs in lower to mid 70s
in the north and east (which could see more cloudiness) and mid
to upper 70s elsewhere. Skies become partly to mostly cloudy
Thursday night limiting radiational cooling across the region.
Overnight lows will be in the lower 50s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The stationary front remains in place during the long term. This
boundary will result in increasingly unsettled weather for the
Midlands and CSRA. Friday looks to be partly to mostly cloudy
but dry with precipitation holding off until the late overnight
hours. There will be a chance of showers and thunderstorms on
Saturday and especially Sunday and Monday when it will be warmer
and more humid. None of these days look to be a complete
washout at the moment as any showers and thunderstorms should be
isolated to scattered at best. Highs during the long term begin
around normal values becoming above normal for Sunday and
Monday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Restrictions expected this afternoon and evening in showers and
thunderstorms then returning to VFR early tonight.

Cold front across the Upstate with showers and thunderstorms
impacting the terminals. Expect showers and thunderstorms with
associated restrictions through the afternoon and evening hours
when the front will cross the area and move offshore overnight.
Main concern with convection will be strong and gusty winds.
Behind the cold front winds will veer from westerly early this
evening to northwesterly late this evening then to northerly by
midnight. With the pressure gradient behind the front winds will
remain 6 to 8 knots through the end of the period.

EXTENDED AVIATION OUTLOOK...Restrictions possible Friday through
Sunday as increasing moisture will create chances of showers and
thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Apr 26, 2:04 AM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
304 AM EDT Tue Apr 26 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-270715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
304 AM EDT Tue Apr 26 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low. A frontal
system will move through the region this afternoon with showers and
thunderstorms. A few thunderstorms may become strong to severe with
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 26, 12:46 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
146 PM EDT Tue Apr 26 2022

SCZ022-028-029-031-261815-
Richland SC-Sumter SC-Kershaw SC-Lee SC-
146 PM EDT Tue Apr 26 2022

...Strong thunderstorms will impact portions of northwestern Lee,
northwestern Sumter, east central Richland and southeastern Kershaw
Counties through 215 PM EDT...

At 146 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Goodale State Park to near Horrel Hill.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden, Goodale State Park, Horrel Hill, Boykin, Lucknow, Fort
Jackson McCrady Training Center, Dinkins Mill, Spring Hill, Wateree
River Correctional Institution, Rembert and Antioch.

This includes Interstate 20 in South Carolina between mile markers 97
and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3396 8061 3395 8088 3432 8052 3440 8030
      3438 8028 3436 8029 3434 8025 3433 8024
TIME...MOT...LOC 1746Z 251DEG 24KT 3430 8051 3399 8081

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Apr 26, 12:51 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
151 PM EDT Tue Apr 26 2022

SCZ022-028-261815-
Richland SC-Kershaw SC-
151 PM EDT Tue Apr 26 2022

...A strong thunderstorm will impact portions of northeastern
Richland and southwestern Kershaw Counties through 215 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near
Villages at Sandhill, or 8 miles east of Dentsville, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbia, Camden, Dentsville, Lugoff, Sesquicentennial State Park,
Elgin, Villages at Sandhill, Pine Grove Fire Station and Fort Jackson
Wildcat Road.

This includes Interstate 20 in South Carolina between mile markers 77
and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3400 8083 3412 8095 3433 8069 3425 8059
TIME...MOT...LOC 1751Z 229DEG 22KT 3411 8081

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL/DM
Special weather statement, Apr 26, 1:01 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
201 PM EDT Tue Apr 26 2022

SCZ016-021-116-261830-
Fairfield SC-Chesterfield SC-Southern Lancaster SC-
201 PM EDT Tue Apr 26 2022

...A strong thunderstorm will impact portions of northern Fairfield,
central Lancaster and northwestern Chesterfield Counties through 230
PM EDT...

At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fishing Creek Reservoir, or 8 miles southwest of Lancaster, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lancaster, Elgin, USC Lancaster, Irwin, Buford, Fishing Creek
Reservoir, Bell Town Fire Station, Arrowood Estates, Tradesville,
Camp Creek Fire Station, Antioch, Kirk Air Base, Faith Christian
School, Forty Acre Rock Preserve, Taxahaw, Pleasant Hill, Unity Fire
Station, Lancaster Mill, McWhirter Airfield and Bear Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3468 8043 3454 8087 3458 8088 3460 8089
      3467 8089 3469 8086 3476 8088 3482 8076
      3482 8051
TIME...MOT...LOC 1800Z 243DEG 31KT 3465 8089

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 26, 1:01 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
201 PM EDT Tue Apr 26 2022

SCZ016-116-261830-
Chesterfield SC-Southern Lancaster SC-
201 PM EDT Tue Apr 26 2022

...A strong thunderstorm will impact portions of east central
Lancaster and northwestern Chesterfield Counties through 230 PM
EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pageland, or 17 miles east of Lancaster, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pageland, Ruby, Mount Croghan, Taxahaw, High Point Fire Station,
Central High School and Forty Acre Rock Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 8018 3462 8051 3471 8059 3482 8045
      3481 8024
TIME...MOT...LOC 1801Z 229DEG 28KT 3470 8047

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Apr 26, 1:05 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
205 PM EDT Tue Apr 26 2022

SCZ030-261830-
Aiken SC-
205 PM EDT Tue Apr 26 2022

...A strong thunderstorm will impact portions of central Aiken County
through 230 PM EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
USC Aiken, or near Aiken, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aiken, Aiken Municipal Airport, USC Aiken and Graniteville.

This includes Interstate 20 in South Carolina between mile markers 18
and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3354 8180 3360 8182 3370 8162 3361 8155
TIME...MOT...LOC 1805Z 246DEG 25KT 3361 8173

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, Apr 26, 1:14 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
214 PM EDT Tue Apr 26 2022

SCZ021-022-261845-
Fairfield SC-Kershaw SC-
214 PM EDT Tue Apr 26 2022

...A strong thunderstorm will impact portions of east central
Fairfield and west central Kershaw Counties through 245 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winnsboro, moving northeast at 30 mph.

...Boaters on Lake Wateree Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Wateree State Park, Liberty Hill, Longtown and Lake Wateree near
Highway 97.

This includes Interstate 77 between mile markers 36 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3432 8104 3440 8105 3449 8077 3435 8074
TIME...MOT...LOC 1814Z 246DEG 25KT 3439 8097

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL

The radar

The Columbia radar (KCAE), 100 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
April 26, 1:16 PM EST
Where
Richmond County, 0.32 mi WSW of Augusta Daniel Arpt
Measured
35 kt (40 mph) measured gust
Property damage
$10
Crop damage
$10
Reported by
ASOS
Coordinates
33.468, -82.035

ASOS station KDNL Augusta Daniel Field Apt. measured a peak wind gust of 40 mph at 1316 EST (1416 EDT).

Thunderstorm Wind, Richmond

When
April 26, 1:25 PM EST
Where
Richmond County, 0.09 mi SE of (Ags)bush Fld August
Measured
39 kt (45 mph) measured gust
Property damage
$10
Crop damage
$10
Reported by
ASOS
Coordinates
33.369, -81.969

ASOS station KAGS Augusta Bush Field Apt. measured a peak wind gust of 45 mph at 1325 EST (1425 EDT).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010594, 1010596.